Background: In 2006, a US Food and Drug Administration (FDA) alert warned about the potential life-threatening risk of serotonin syndrome when triptans are used in combination with selective serotonin reuptake inhibitors (SSRIs) or selective serotonin/norepinephrine reuptake inhibitors (SNRIs). This American Headache Society Position Paper further reviews the available evidence of the potential risk of combining triptans with other serotonergic agents.
Methods: Using the Sternbach Criteria or the Hunter Serotonin Toxicity Criteria, the 29 cases used as the basis for the FDA alert were assessed in addition to a more recently published clinical review of 11 case reports of serotonin syndrome resulting from monotherapy, and one report of combination serotonergic agents. Evidence was evaluated according to the American Academy of Neurology Clinical Practice Guideline Process Manual.
Results: Collectively, 40 case reports are available in the literature for subjects receiving either combination or monotherapy of serotonin agonists, all of which are limited to Class IV level of evidence. Of the 29 cases used as the basis for the FDA alert, 10 cases actually met the Sternbach Criteria for diagnosing serotonin syndrome. No cases fulfilled the Hunter Criteria for serotonin toxicity. One case published since the original report does not meet either criteria, and subsequently reported cases involving triptan monotherapy include insufficient details to confirm a diagnosis of serotonin syndrome.
Recommendations: With only Class IV evidence available in the literature and available through the FDA registration of adverse events, inadequate data are available to determine the risk of serotonin syndrome with the addition of a triptan to SSRIs/SNRIs or with triptan monotherapy. The currently available evidence does not support limiting the use of triptans with SSRIs or SNRIs, or the use of triptan monotherapy, due to concerns for serotonin syndrome (Level U). However, given the seriousness of serotonin syndrome, caution is certainly warranted and clinicians should be vigilant to serotonin toxicity symptoms and signs to insure prompt treatment. Health care providers should report potential cases to MedWatch and consider submitting them for publication.